Virginia, 2014Winter Storm and Winter Weather in Virginia, January 21 to 22, 2014
January 21 to 22, 2014 · NWS RNK · 7 events in 7 counties and zones
An Alberta clipper cold front passed across the central Appalachian Mountains, supported aloft by a strong upper level trough. Very high environmental lapse rates resulted in bands of heavy snow with rapid accumulations, while cold temperatures resulted in high liquid to snow ratios for this event.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Alberta clipper cold front passed across the central Appalachian Mountains, supported aloft by a strong upper level trough. Very high environmental lapse rates resulted in bands of heavy snow with rapid accumulations, while cold temperatures resulted in high liquid to snow ratios for this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jan 21, 5:01 AM EST, 59 minutes earlier.
Area forecast discussion, Jan 21, 5:01 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 AM EST TUE JAN 21 2014
.SYNOPSIS...
AN ALBERTA CLIPPER IS MOVING RAPIDLY SOUTHEAST ACROSS THE OHIO
VALLEY. THIS SYSTEM IS EXPECTED TO STRENGTHEN AS IT SPARKS THE
DEVELOPMENT OF A WINTER STORM ALONG THE MID ATLANTIC COAST TODAY.
THIS STORM WILL RESULT IN A 6-12 HOUR PERIOD OF SNOW BEGINNING
THIS MORNING...AND CONTINUING THROUGH THE AFTERNOON. THE HEAVIEST
SNOWFALL WILL OCCUR ACROSS THE HIGHER ELEVATIONS OF SOUTHEAST WEST
VIRGINIA...BEFORE MOVING INTO CENTRAL AND NORTHERN VIRGINIA.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 430 AM EST TUESDAY...
VIGOROUS SHORT WAVE TROUGH IS ADVANCING EAST ACROSS THE LOWER
OHIO VALLEY. THIS FEATURE IS EXPECTED TO AMPLIFY AS IT CROSSES THE
MOUNTAINS TODAY AND SPARK THE DEVELOPMENT OF A WINTER STORM WHICH
WILL IMPACT THE EASTERN SEABOARD FROM VIRGINIA NORTHEAST TO ALONG
THE NEW ENGLAND COAST. THE RESULT WILL BE AN EXPANDING AREA OF
WINTRY PRECIPITATION...FALLING IN THE FORM OF HEAVY SNOW. WINTER
STORM WARNINGS HAVE BEEN POSTED FROM ROANOKE VIRGINIA TO BOSTON
MASSACHUSETTS...INCLUDING THE NATIONS CAPITOL. FOR MANY FOLKS IN
SOUTHWESTERN AND SOUTH CENTRAL VIRGINIA...THIS WILL BE OUR FIRST
SIGNIFICANT MEASURABLE SNOW OF THE SEASON.
FORECAST CHALLENGE WITH THIS SYSTEM IS WHERE TO DRAW THE LINE IN
TERMS OF ITS SOUTHERN MOST IMPACT. THERE WILL BE A VERY NOTICEABLEGRADIENT
BETWEEN THE AREAS WITH HEAVY SNOW VS AREAS THAT GET LITTLE OR NO
SNOW. THIS GRADIENT IS EXPECTED TO BISECT OUR FORECAST AREA WITH
HEAVY SNOW ADVERTISED ACROSS THE NORTH (ALONG AND NORTH OF
460)...LIGHTER AMOUNTS BETWEEN 460 AND THE NORTH CAROLINA
BORDER...AND LITTLE OR NO SNOW SOUTH OF THE VA/NC BORDER.
GREATEST DYNAMIC LIFT AND UPPER DIFFLUENCE WITH THIS SYSTEM IS
EXPECTED TO FOLLOW THE INTERSTATE 64 CORRIDOR FROM SOUTHEAST WEST
VIRGINIA INTO THE SHENANDOAH VALLEY OF VA. THIS AREA WILL HAVE THE
BEST CHANCE FOR SEEING AMOUNTS OF 6 INCHES OR GREATER. NUMBERS
WILL BE CLOSER TO 3 OR 4 INCHES NEAR HWY 460 AND THEN TAPER AS YOU
HEAD TOWARD THE VA/NC BORDER. ALL OF THIS IS BASED ON A MODEL QPF
FORECAST...LIQUID EQUIVALENT...OF ABOUT A TENTH OF AN INCH /0.10/
NEAR THE VA/NC BORDER...TO AS MUCH AS THREE QUARTERS OF AN INCH
/0.75/ NEAR INTERSTATE 64.
ONSET FOR SNOW HAS NOT CHANGED. MODELS ARE CONSISTENT WITH THE
PRECIP BEGINNING WEST OF THE BLUE RIDGE BETWEEN 6-8AM THIS
MORNING...THEN SPREADING EAST WITH TIME...REACHING INTO THE
PIEDMONT OF VA EARLY THIS AFTERNOON. THIS WILL IMPACT BOTH THE
MORNING AND EVENING WORK COMMUTE IN THE MOUNTAINS...AND EVENING
COMMUTE FOR AREAS EAST OF THE BLUE RIDGE. PRECIP DURATION IS
EXPECTED TO BE ABOUT 6-12 HOURS...NOT COUNTING THE LINGERING
UPSLOPE MOUNTAIN SNOW SHOWERS/FLURRIES WHICH WILL PERSIST IN THE
HIGH COUNTRY TONIGHT.
ONCE THE STORM SYSTEM BEGINS TO MOVE AWAY THIS EVENING...BRISK
NORTHWEST WINDS WILL DEVELOP. THERE IS SOME VERY COLD AIR POISED
TO MOVE INTO THE AREA BEHIND THIS STORM. AS SUCH...EXPECT
TEMPERATURES TO PLUNGE THIS EVENING WITH TEMPERATURES IN THE
MOUNTAINS FALLING INTO THE SINGLE DIGITS. TEMPERATURES EAST OF THE
BLUE RIDGE WILL BE HEADED FOR THE TEENS. COMBINE THESE
TEMPERATURES WITH THE COLD NORTHWEST WIND AND WIND CHILLS WILL
EASILY TEST ZERO DEGREES...AND DIP AS LOW AS 15 BELOW ZERO IN THE
MOUNTAINS. WIND CHILL ADVISORIES WILL LIKELY BE NEEDED FOR LATE
TONIGHT AND EARLY WEDNESDAY.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 400 AM EST TUESDAY...
VERY COLD AND UNSETTLED WEATHER CONTINUES DURING THE WORKWEEK AS
THE AMPLIFIED UPPER AIR PATTERN ACROSS THE CONUS PERSISTS WITH THE
WESTERN RIDGE AND THE EASTERN TROUGH.
COASTAL LOW OFF THE NEW ENGLAND COAST WEDNESDAY MORNING WILL MOVE
NORTHEAST INTO THE ATLANTIC OCEAN AS HIGH PRESSURE BUILDS EASTWARD
INTO OUR REGION. IN THE WAKE OF TODAYS CLIPPER SYSTEM...VERY COLD
AIR WILL POUR INTO OUR AREA WITH H85 TEMPERATURES DOWN TO MINUS 15C
TO MINUS 22C ON WEDNESDAY MORNING. THE COMBINATION OF WINDS AND
TEMPERATURES MAY PRODUCE WIND CHILLS AS COLD AS MINUS 15 TO MINUS
20F IN A FEW OF THE HIGHEST ELEVATIONS OF NORTHWEST GREENBRIER
COUNTY WITH MOST OF THE MOUNTAINS IN MINUS 5 TO MINUS 15F RANGE
WHICH IS SQUARELY WITHIN WIND CHILL ADVISORY CRITERIA.
WITH SNOWPACK AND NORTHWEST FLOW...LOWERED HIGH TEMPERATURES
WEDNESDAY ACROSS THE NORTH A FEW DEGREES. IN GENERAL...HIGHS
WEDNESDAY WILL RANGE FROM AROUND 10 DEGREES IN THE NORTHWEST
MOUNTAINS TO THE MID 20S IN THE SOUTHEAST. CLOUDS WILL INCREASE
WEDNESDAY AS ANOTHER SHORTWAVE APPROACHES FROM THE NORTHWEST.
LOW PRESSURE TRACKS ACROSS SOUTHERN GREAT LAKES TOWARD NEW ENGLAND
WEDNESDAY NIGHT INTO THURSDAY MORNING. THIS WILL PUSH ANOTHER COLD
FRONT ACROSS OUR REGION WITH A REINFORCING SHOT OF COLD AIR
WEDNESDAY NIGHT. INCREASED POPS LATE WEDNESDAY NIGHT AND THURSDAY
ACROSS THE NORTHWEST. THE UPSLOPE AREAS OF THE FAR NORTHWEST MAY
PICK UP ADDITIONAL SNOWFALL AROUND AN INCH AND POSSIBLY A FEW
FLURRIES SPILL EAST INTO THE NEW RIVER VALLEY. LOW TEMPERATURES
WEDNESDAY NIGHT WILL VARY FROM THE SINGLE DIGITS TO THE LOWER TEENS.
SNOW SHOWERS AND SNOW FLURRIES CONTINUE IN THE MOUNTAINS THURSDAY
ESPECIALLY THE NORTHWEST UPSLOPE LOCATIONS. LEANED POPS TOWARDS THE
GFS SOLUTION. HIGHS THURSDAY WILL RANGE FROM THE TEENS IN THE
MOUNTAINS TO THE LOWER 30S IN THE PIEDMONT. VERY COLD THURSDAY NIGHT
INTO FRIDAY MORNING WILL READINGS FROM AROUND ZERO TO NEAR 10
DEGREES ABOVE. ON FRIDAY...HIGH PRESSURE RIDGES NORTHWARD INTO OUR
REGION AHEAD OF ANOTHER APPROACHING COLD FRONT.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 300 PM MONDAY...
THE ENTIRE EXTENDED PERIOD WILL CONTINUE TO BE DOMINATED BY A
DEEP POLAR VORTEX. SEVERAL EMBEDDED CLIPPERS/UPPER SHORT WAVES
ALSO CONTINUE TO ROTATE THROUGH THE DEEP UPPER TROUGH...EACH HAS
THE POTENTIAL TO ENHANCE UPSLOPE SNOW SHOWERS. TEMPERATURES WILL
REMAIN MUCH BELOW NORMAL THROUGH THE ENTIRE PERIOD.
THE FIRST CLIPPER MOVES QUICKLY THROUGH THE AREA SATURDAY. WITH
THE ROOTS OF THIS PARTICULAR SYSTEM WELL NORTH OF THE
REGION...EXPECT MAINLY UPSLOPE SNOW SHOWERS IN THE 1-2 INCH RANGE
WITH LITTLE EAST OF THE ALLEGHANY FRONT. THE NEXT CLIPPER...SLATED
FOR SUN-SUN NIGHT...IS SOMEWHAT MORE TROUBLESOME...AT LEAST
ACCORDING TO THE GFS. IN FACT...IT LOOKS QUITE SIMILAR TO THE
CURRENT SYSTEM WITH SFC LOW PRESSURE DEVELOPING IN SW VA AND
MOVING ENE THROUGH CENTRAL VA. THIS TRACK COMBINED WITH THE VERY
COLD WELL BELOW FREEZING TEMPERATURES WOULD RESULT IN ACCUMULATING
SNOW TO AREAS FURTHER EAST OF THE NORMAL UPSLOPE REGION.
HOWEVER...THE ECMWF KEEPS THE SFC LOW TRACK MUCH FURTHER
NORTH...SIMILAR TO THE SAT SYSTEM. FOR NOW...HAVE INTRODUCED CHC
POPS GENERALLY NORTH OF U.S. 460...WITH STILL THE HIGHEST POPS
FOCUSED IN THE USUAL UPSLOPE AREAS...WHICH WILL BE A GIVEN ANYWAY
GIVEN THE PATTERN. ANOTHER CLIPPER APPEARS IN THE CARDS FOR MON-
TUE...BUT THERE ARE CONSIDERABLE DIFFERENCES BETWEEN THE ECMWF AND
THE GFS REGARDING THIS SYSTEM...WITH THE GFS BRINGING SNOW INTO SW
VA/NW NC MON NIGHT/TUE MORNING.
THE EASIER PART OF THE EQUATION THROUGHOUT THE ENTIRE EXTENDED
PERIOD WILL BE THE TEMPERATURES. SIMPLY STATED...WELL BELOW NORMAL
THROUGHOUT THE PERIOD...IN SOME CASES LIKELY 20 DEGREES BELOW
NORMAL. HOWEVER...THE GFS/ECMWF DIFFER CONSIDERABLY ON WHEN THE
COLDEST TEMPERATURES WILL TAKE PLACE...BUT BOTH AGREE THAT
TEMPERATURES WILL AVERAGE WELL BELOW NORMAL THROUGHOUT THE
EXTENDED PERIODS. THUS ANY PRECIPITATION THROUGHOUT THE EXTENDED
WILL BE IN THE FORM OF SNOW...ALL AREAS. BASED ON CURRENT
TRENDS...WOULD EXPECT THE COLDEST DAYS TO BE SATURDAY AND
MONDAY...WITH A VERY SLIGHT MODERATION IN TEMPERATURES SUNDAY.
NONETHELESS...MOST AREAS...ESPECIALLY OUTSIDE THE E-SE PARTS OF
THE PIEDMONT...WILL LIKELY REMAIN AT OR WELL BELOW FREEZING INTO
EARLY NEXT WEEK. LOWS ACROSS GREENBRIER AND BATH COUNTIES COULD BE
FLIRTING WITH BELOW ZERO READINGS AT TIMES...ESPECIALLY SATURDAY
AND MONDAY...BUT HAVE KEPT THE LOWEST TEMPS IN THE 0-5F RANGE FOR
NOW...WITH HIGHS IN THE TEENS IN THESE AREAS.
&&
.AVIATION /10Z TUESDAY THROUGH SATURDAY/...
AS OF 1200 AM EST TUESDAY...
MID AND HIGH CLOUDS CONTINUE TO BUILD IN THIS EVENING...HOWEVER
EXPECT VFR CONDITIONS TO PERSIST UNTIL SHORTLY BEFORE SUNRISE...
GIVING WAY TO STRATUS DEVELOPING AHEAD OF AN APPROACHING LOW
PRESSURE SYSTEM. ALREADY OBSERVING SNOW ASSOCIATED WITH THE LOW
MOVING ACROSS THE CENTRAL OHIO RIVER VALLEY...AND EXPECT SOME OF
THIS SNOW TO AFFECT THE SOUTHEAST WEST VIRGINIA TERMINALS SHORTLY
BEFORE DAWN TUESDAY...AND QUICKLY SPREAD ACROSS MUCH OF VIRGINIA
THEREAFTER.
HIGH CONFIDENCE IN POOR FLYING CONDITIONS FOR ALL TAF SITES FROM
SUNRISE THROUGH EARLY AFTERNOON AS THE SYSTEM PASSES ACROSS THE
AREA. IN ADDITION TO IFR CEILINGS...SNOWFALL WILL LIMIT VISIBILITY
TO LESS THAN A MILE AT TIMES DURING THIS PERIOD FOR TAF SITES
EXCEPT KDAN. SNOWFALL ACCUMULATIONS WILL RANGE FROM 4 TO 6 INCHES.
FOR KDAN...TEMPERATURES ARE EXPECTED TO REMAIN WARMER SUCH THAT
MUCH OF THE PRECIPITATION THROUGH EARLY AFTERNOON WILL FALL AS A
COLD RAIN...POSSIBLY MIXED WITH SNOW AT TIMES. RAIN WILL CHANGE TO
SNOW DURING MID AFTERNOON AS THE STORM PASSES EAST...RESULTING IN
A NORTHWESTERLY WIND SHIFT THAT WILL BRING COLDER AIR INTO THE
AREA. SHORT TERM MODELS ARE HINTING AT THE POSSIBILITY OF A QUICK
BLAST OF 1 TO 2 INCHES DURING EARLY EVENING FOR KDAN...BUT DO NOT
HAVE ENOUGH CONFIDENCE AT THIS TIME TO ENTER IT INTO THE TAF.
THE SYSTEM WILL DEEPEN AS IT APPROACHES THE COAST...DEVELOPING
INTO A NOREASTER THAT WILL AFFECT NEW ENGLAND TERMINALS TUESDAY
EVENING THROUGH WEDNESDAY MORNING. A TIGHT PRESSURE GRADIENT
TUESDAY EVENING THROUGH EARLY WEDNESDAY WILL RESULT IN GUSTY
NORTHWEST WINDS...WITH 25KT GUSTS COMMON AREAWIDE. LIGHT TO
MODERATE CHOP CAN BE EXPECTED WITH THE CROSS BARRIER FLOW.
OTHERWISE...EXPECT IMPROVEMENT OF FLYING CONDITIONS HEADING INTO
LATE TUESDAY EVENING...WITH CEILINGS DIMINISHING FROM EAST TO
WEST.
EXTENDED AVIATION DISCUSSION...OUR REGION WILL CONTINUE TO BE
DOMINATED BY THE POLAR VORTEX THROUGH THE WEEK WITH COLDER THAN
NORMAL TEMPERATURES RETURNING FOR MID WEEK. AFTER TUESDAYS WINTER
STORM...SKIES SHOULD CLEAR EAST OF THE BLUE RIDGE FROM WEDNESDAY
THROUGH FRIDAY. MVFR CIGS WILL LINGER IN THE MTNS VCNTY OF KBLF
AND KLWB PER MOIST NORTHWESTERLY LOW LEVEL FLOW. THIS MOISTURE
WILL ALSO RESULT IN A CONTINUATION OF FLURRIES OR SNOW SHOWERS
ALONG THE WESTERN SLOPES OF THE APPALACHIANS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR VAZ007-
009>014-017>020-022>024-033>035-045>047.
WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
VAZ015-016-032-043-044-058-059.
NC...WINTER WEATHER ADVISORY UNTIL 10 PM EST THIS EVENING FOR
NCZ001-002-018.
WV...WINTER STORM WARNING UNTIL 10 PM EST THIS EVENING FOR
WVZ042>045.
&&
SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...KK
LONG TERM...RAB
AVIATION...NF/RCSHazardous weather outlook, Jan 21, 4:59 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EST TUE JAN 21 2014
VAZ019-020-WVZ042>045-221000-
ALLEGHANY VA-BATH-MERCER-SUMMERS-MONROE-GREENBRIER-
459 AM EST TUE JAN 21 2014
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING UNTIL 10 PM TONIGHT.
SNOW ACCUMULATION OF 4 TO 8 INCHES. WIND CHILL VALUES WILL FALL
BELOW ZERO TONIGHT. VALUES WILL DIP CLOSE TO 15 BELOW TOWARD
DAYBREAK WEDNESDAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDY AND COLDER TEMPERATURES WEDNESDAY AND THURSDAY MORNING WITH
WIND CHILLS AS COLD AS 15 BELOW IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL REPORTS
WILL BE APPRECIATED TODAY AND TONIGHT.
VAZ007-009>014-017-018-022>024-033>035-045>047-221000-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-
ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-CAMPBELL-
APPOMATTOX-BUCKINGHAM-
459 AM EST TUE JAN 21 2014
...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING UNTIL 10 PM TONIGHT. SNOW ACCUMULATION
OF 4 TO 6 INCHES NORTH OF HIGHWAY 460...AND 2 TO 4 INCHES BETWEEN
HIGHWAY 460 AND ROUTE 40. WIND CHILL VALUES WILL FALL INTO THE
SINGLE DIGITS TONIGHT...AND AS LOW AS 15 BELOW IN THE MOUNTAINS
WEST OF THE BLUE RIDGE.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDY AND COLDER TEMPERATURES WEDNESDAY AND THURSDAY MORNING
COULD LEAD TO WIND CHILLS AS COLD AS 5 TO 15 BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL
REPORTS WILL BE APPRECIATED TODAY AND TONIGHT.
VAZ032-043-044-058-059-221000-
PATRICK-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
459 AM EST TUE JAN 21 2014
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY UNTIL 10 PM TONIGHT. SNOW ACCUMULATION
OF 1 TO 3 INCHES IN THE NORTHERN PORTION OF THESE COUNTIES. LESS
THAN AN INCH NEAR THE VIRGINIA...NORTH CAROLINA BORDER.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-002-018-VAZ015-016-221000-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-
459 AM EST TUE JAN 21 2014
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY FOR SNOW ACCUMULATION OF 1 TO 4 INCHES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WINDY AND COLDER TEMPERATURES WEDNESDAY MORNING COULD LEAD TO
WIND CHILLS BELOW ZERO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SNOWFALL REPORTS
WILL BE APPRECIATED TODAY AND TONIGHT.
NCZ003>006-019-020-221000-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-
459 AM EST TUE JAN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
A BRIEF PERIOD OF LIGHT SNOW IS POSSIBLE THIS AFTERNOON INTO
TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Winter Storm, Bath
- When
- January 21, 6:00 AM EST to 7:00 PM EST
- Where
- Bath forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.059, -79.741 (the zone’s center; the record gives no point)
Snowfall amounts between 4 and 6 inches were observed across several locations throughout the county.
Winter Storm, Alleghany
- When
- January 21, 6:00 AM EST to 6:15 PM EST
- Where
- Alleghany forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.791, -80.000 (the zone’s center; the record gives no point)
Snowfall amounts between 5 and 7 inches were observed across several locations throughout the county.
Winter Storm, Botetourt
- When
- January 21, 6:00 AM EST to 7:00 PM EST
- Where
- Botetourt forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.557, -79.812 (the zone’s center; the record gives no point)
Snowfall amounts between 3 and 6 inches were observed across several locations throughout the county.
Winter Storm, Craig
- When
- January 21, 6:00 AM EST to 6:00 PM EST
- Where
- Craig forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.481, -80.212 (the zone’s center; the record gives no point)
Snowfall amounts between 3 and 6 inches were observed across several locations throughout the county.
Winter Storm, Giles
- When
- January 21, 6:00 AM EST to 6:30 PM EST
- Where
- Giles forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.314, -80.704 (the zone’s center; the record gives no point)
Snowfall amounts between 3 and 8 inches were observed across several locations throughout the county.
Winter Storm, Rockbridge
- When
- January 21, 6:00 AM EST to 6:00 PM EST
- Where
- Rockbridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.774, -79.418 (the zone’s center; the record gives no point)
Snowfall amounts between 2 and 6 inches were observed across several locations throughout the county.
Winter Weather, Henry
- When
- January 22, 11:15 AM EST
- Where
- Henry forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 36.689, -79.926 (the zone’s center; the record gives no point)
An automobile encountered an icy patch on Route 687 two tenths of a mile west of Route 793, causing the automobile to slide off the road and down an enbankment where it struck a tree. The driver was killed in the accident.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Cold in West Virginia, January 21 to 22, 20141 death · $8,000 · 29 events
- Heavy Snow and Winter Weather in Pennsylvania, January 21 to 22, 20141 death · 13 events
- Flash Flood and High Wind in Hawaii, January 21 to 25, 20141 death · 109 kt wind · 4 events
- Cold in Illinois, January 21, 20141 death · 1 event
- Cold in Wisconsin, January 21, 20141 death · 1 event
- Heavy Snow and Winter Weather in Delaware, January 21 to 22, 201416 injured · 4 events
- Winter Storm and Winter Weather in Virginia, January 21 to 22, 201444 events
- Extreme Cold and Cold in New York, January 21 to 24, 201432 events
- Winter Storm and Winter Weather in Virginia, January 21, 201424 events
- Strong Wind in Illinois, January 21, 2014$15,000 · 15 events
- Winter Weather in North Carolina, January 21 to 22, 201423 events
- Heavy Snow and Winter Weather in Kentucky, January 21, 201421 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 498166, 498167, 498168, 498169, 498170, 498171, 498177.